MS Medication Lemtrada May Cause Life-threatening ANCA Vasculitis, Case Report Shows

Inês Martins PhD avatar

by Inês Martins PhD |

Share this article:

Share article via email
Lemtrada, ANCA Vasculitis

The multiple sclerosis treatment Lemtrada (alemtuzumab) can cause severe ANCA-associated vasculitis in rare cases, adding to the growing number of autoimmune complications caused by this therapy, a case report shows.

The study, “ANCA-associated life-threatening systemic vasculitis after alemtuzumab treatment for multiple sclerosis,” was published in the Multiple Sclerosis Journal.

Lemtrada, developed by Sanofi-Genzyme, is an approved treatment for relapsing-remitting multiple sclerosis that effectively reduces disease progression and prevents relapse in patients.

The therapy slows down neuroinflammation in MS by binding to the CD52 protein at the surface of certain immune cells, but studies have suggested that autoimmune complications — in which immune cells attack other cells or organs in the body — are frequent side effects of Lemtrada.

The most common autoimmune problems arising from Lemtrada treatment are thyroid diseases, in which the thyroid gland produces too much or too little hormones, kidney damage, and immune thrombocytopenic purpura (caused by an immune attack against platelets).

Vasculitis, or damage to small blood vessels due to self-reacting antibodies attacking neutrophils (a type of immune cell), has also been described in patients receiving Lemtrada, but was generally limited to the skin.

In the study, researchers in Switzerland reported the case of a 26-year-old man who developed life-threatening vasculitis, affecting multiple organs (systemic), after being treated with Lemtrada for relapsing-remitting multiple sclerosis.

He was given Lemtrada after discontinuing his first-line therapy with Tysabri (natalizumab, by Biogen). But nine months into treatment, he developed inflammation in his ear cartilage and moderate fever, both of which failed to respond to antibiotics, along with bilateral pink eye, and signs of cutaneous bleeding in the legs.

Blood analysis revealed low levels of lymphocytes (a type of immune cell), signs of systemic inflammation, and high levels of anti-neutrophil cytoplasmic antibodies against the myeloperoxidase (MPO) protein (2,883 UI/mL; normal levels are below 6 UI/mL). Before Lemtrada, the patient was negative for these antibodies.

While the symptoms resolved spontaneously, a scheduled blood test at one year suggested that the man had developed Graves’ disease, an autoimmune condition that makes the thyroid become overactive. His second series of Lemtrada infusions was then postponed.

At 14 months, the symptoms in the ears, eyes, and legs returned, accompanied by shortness of breath and coughing up blood. Additional exams found pulmonary bleeding without infections, confirmed that the lesions in the legs were caused by vasculitis, and showed that anti-MPO antibody levels were even higher than at nine months (22,100 UI/mL), which increased up to 54,200 UI/mL. As such, the patient was diagnosed with ANCA-associated systemic vasculitis.

He received treatment that included methyprednisolone, plasma exchange, and rituximab, which rapidly resolved his symptoms and lowered anti-MPO antibody levels. But after tapering the dose of prednisone, he experienced a new vasculitis flare, again with lesions in the lower legs, lung bleeding, and a rise in anti-MPO antibodies. Increasing the dose of prednisone led to rapid clinical improvement.

As his overactive thyroid did not ease with treatment, the man underwent surgery to remove his thyroid gland (thyroidectomy). He then received another multiple sclerosis therapy, Ocrevus (ocrelizumab, by Genentech), as a maintenance treatment for both MS and systemic vasculitis.

“In conclusion, [ANCA-associated systemic vasculitis] can be added to the increasing list of alemtuzumab [Lemtrada]-induced autoimmune complications in MS patients and MPO-ANCA titers could be an interesting follow-up biomarker,” the researchers wrote.